Louisiana, 2003

Damaging Wind in Louisiana, August 6, 2003

August 6, 2003 · NWS JAN · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 6, 2:15 PM CST, 9 hours 20 minutes earlier.

Area forecast discussion, Aug 6, 2:15 PM CST, 9 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
315 PM CDT WED AUG 6 2003

THUNDERSTORMS ARE CURRENTLY FIRING ALONG AN OUTFLOW BOUNDARY FROM
INDIANOLA IN SUNFLOWER COUNTY TO PORTERVILLE IN KEMPER COUNTY.
UPSTREAM SCATTERED THUNDERSTORMS WERE ALSO DEVELOPING IN SOUTHEAST
ARKANSAS THAT WILL MOVE INTO OUR NORTHEAST LOUISIANA AND WESTERN
MISSISSIPPI COUNTIES LATER THIS AFTERNOON. OUR MOIST AIRMASS HAS
BECOME UNSTABLE AGAIN AND SCATTERED THUNDERSTORMS ARE EXPECTED
ACROSS MUCH OF THE AREA THIS EVENING. A LITTLE LESS ACTIVITY IS
EXPECTED AROUND STARKVILLE AND COLUMBUS THIS EVENING AS EARLIER
ACTIVITY HAS STABILIZED CONDITIONS IN THAT AREA.

MODELS AGREE THAT THE LONG WAVE TROUGH OVER THE ERN U.S. WL DEEPEN
OVER OUR AREA THROUGH FRIDAY. AS IT DOES...A SFC LOW WILL MOVE
ACROSS NRN MISSISSIPPI AND DRAG A WEAK COLD FRONT ACROSS OUR AREA.
THE COLD FRONT SHOULD BE INTO THE DELTA REGION THURSDAY MORNING AND
BE OVER SOUTHERN MISSISSIPPI THURSDAY EVENING. TEMPERATURES BEHIND
THE FRONT WONT BE MUCH COOLER BUT SIGNIFICANTLY DRIER AIR WITH DEW
PTS INTO THE MID 60S WILL FILTER INTO OUR AREA AND END OUR RAIN
CHANCES THROUGH SATURDAY.

EXTENDED: SUN-WED GFS DEVELOPS A CLOSED UPPER LOW AND AN ASSOCIATED
SFC LOW OVER THE NORTHERN PLAINS SATURDAY NIGHT AND DROPS IT RAPIDLY
SOUTH INTO THE LOWER MISSISSIPPI RIVER VALLEY MONDAY. BOTH LOWS THEN
LINGER OVER OUR AREA AND WEAKEN THROUGH WEDNESDAY. NEITHER
CANADIAN/ECMWF/NOGAPS MODELS DEVELOP THESE FEATURES BUT MIANTAIN THE
UPPER RIDGE OVER THE ROCKIES WITH THE UPPER TROUGH OVER THE ERN U.S.
WITH CONFIDENCE LOW AT THIS TIME...WL LEAN TOWARD CLIMO. WL LEAVE
SLIGHT CHANCE POPS IN FOR SUNDAY AS SOUTHWEST FLOW SHOULD RETURN AND
BRING ENOUGH MOISTURE FOR A STORM OR TWO. THE BEST CHANCE FOR
ACTIVITY SHOULD BE IN THE SOUTH WHERE THE SEA BREEZE AND OLD FRONTAL
BOUNDARY WILL PROVIDE A LITTLE EXTRA FORCING. AS DEEPER MOISTURE
SPREADS BACK ACROSS THE AREA MON-WED...WL GO CHC POPS AND NEAR
NORMAL TEMPS.

IN OUTLOOK...GFS DEPICTS A PATTERN CHANGE LATTER HALF OF NEXT WEEK
WITH THE LARGE PERSISTENT RIDGE THAT HAS BEEN OVER THE ROCKIES
REGION SHIFTING EAST OVER OUR REGION. THIS SHOULD RESULT IN WARMER
AFTERNOON HIGHS AND GENERALLY LOWER POPS.

PRELIM NUMBERS...
JAN BB 073/090 069/092 070 40431
    BBBEE 093/070 092/070 090/071 089/071 091 10102232433
MEI BB 072/090 068/092 069 40431
    BBBEE 093/067 092/068 091/070 089/070 091 10102232433

22
Hazardous weather outlook, Aug 6, 1:56 PM CST, 9 hours 39 minutes before
ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
071956-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
256 PM CDT WED AUG 06 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

...THUNDERSTORMS...
SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE
AREA THROUGH WEDNESDAY NIGHT AS A SLOW MOVING COLD FRONT MOVES
INTO THE LOWER MISSISSIPPI VALLEY. SOME OF THESE THUNDERSTORMS
COULD BE SEVERE...ESPECIALLY ACROSS PORTIONS OF NORTHEAST
LOUISIANA...SOUTHEAST ARKANSAS AND NORTH CENTRAL
MISSISSIPPI...ALONG AND NORTH OF A LINE FROM BASTROP...TO YAZOO
CITY TO WEST POINT. THE MAIN RISK FROM ANY SEVERE THUNDERSTORMS
WILL BE FROM HAIL AND DAMAGING WINDS. SCATTERED THUNDERSTORMS ARE
ANTICIPATED AGAIN THURSDAY ALONG AND SOUTH OF INTERSTATE
TWENTY...WHILE ONLY ISOLATED THUNDERSTORMS ARE EXPECT IN NORTHERN
PORTIONS OF THE AREA. AT THIS TIME SEVERE THUNDERSTORMS ARE NOT
EXPECTED DURING THE DAY TOMORROW.

THE COMBINATION OF STRONG WINDS ALOFT...A SOUTHWARD MOVING
FRONTAL BOUNDARY AND STRONG ATMOSPHERIC INSTABILITY AT THE
SURFACE IS EXPECTED TO TRIGGER STRONG TO SEVERE THUNDERSTORMS
ACROSS NORTHWEST MISSISSIPPI AND SOUTHEAST ARKANSAS BY EARLY
WEDNESDAY EVENING. OTHER STORMS ELSEWHERE IN THE AREA COULD ALSO
BRIEFLY REACH SEVERE LIMITS. STORMS IN NORTHWEST MISSISSIPPI AND
SOUTHEAST ARKANSAS SHOULD ORGANIZE INTO A BROKEN LIKE OF
CONVECTION WHICH WILL PUSH SOUTH AND EAST THROUGH A GOOD PORTION
OF THE REGION DURING THE NIGHT. STORMS WILL GRADUALLY WEAKEN
DURING THE LATE EVENING HOURS...BUT THE POTENTIAL FOR AT LEAST
ISOLATED SEVERE WEATHER SHOULD LAST SEVERAL HOURS AFTER SUNSET.

...FLOODING...
HEAVY RAIN AND LOCALIZED FLOODING WILL BE POSSIBLE THROUGH
WEDNESDAY EVENING...GENERALLY IN AREAS BOTH ALONG AND EAST OF
INTERSTATE FIFTY-FIFTY AND ALONG AND NORTH INTERSTATE TWENTY.

SCATTERED THUNDERSTORMS WEDNESDAY AFTERNOON ACROSS THESE AREAS OF
MISSISSIPPI ARE EXPECTED TO REPEATEDLY AFFECT THE SAME LOCATIONS
AS THEY TRACK TO THE EAST AND SOUTHEAST. THIS SCENARIO WILL
RESULT IN LOCALIZED RAINFALL ACCUMULATIONS OF 1 TO 3 INCHES.
PONDING ON ROADWAYS AND FLOODING OF POOR DRAINAGE AREAS WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS...MAY BE NEEDED THIS EVENING.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 6, 9:56 PM CST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED REPORTING SOURCE
NATIONAL WEATHER SERVICE JACKSON MS
1056 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    3 SW PELAHATCHIE          MS   WIND DAMAGE
08/06/03   RANKIN                          A FEW TREES DOWN ACROSS
                                           INTERSTATE 20. REPORTED
                                           BY BRANDON EOC.
Local storm report, Aug 6, 10:20 PM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1120 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1050 PM    2 E BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         A FEW TREES AND NUMEROUS
                                          LARGE LIMBS DOWN. POWER
                                          OUTAGES. REPORTED BY
                                          BRANDON EOC.
Local storm report, Aug 6, 10:24 PM CST, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1124 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1120 PM    2 E BRANDON               MS   FLOODING
08/06/03   RANKIN                         4 HOMES FLOODED. REPORTED
                                          BY BRANDON EOC.
Local storm report, Aug 6, 10:50 PM CST, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1150 PM CDT WED AUG 06 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    4 S BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         LIMBS, TREES, AND
                                          POWERLINES DOWN. REPORTED
                                          BY SKYWARN SPOTTER.
Special weather statement, Aug 6, 11:04 PM CST, 31 minutes before
MSZ018-019-025-027>052-055>058-064>066-072>074-070600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON MS
1204 AM CDT THU AUG 07 2003

SEVERE THUNDERSTORM WATCH NUMBER 849  HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
ATTALA          BOLIVAR         CARROLL         CHOCTAW
CLAY            HOLMES          HUMPHREYS       ISSAQUENA
KEMPER          LAUDERDALE      LEAKE           LEFLORE
LOWNDES         MADISON         MONTGOMERY      NESHOBA
NEWTON          NOXUBEE         OKTIBBEHA       SCOTT
SHARKEY         SUNFLOWER       WARREN          WASHINGTON
WEBSTER         WINSTON         YAZOO

SEVERE THUNDERSTORM WATCH NUMBER 849  REMAINS IN EFFECT FOR THE
FOLLOWING COUNTIES:

IN MISSISSIPPI...
CLARKE          COVINGTON       FORREST         HINDS
JASPER          JEFFERSON DAVIS JONES           LAMAR
MARION          RANKIN          SIMPSON         SMITH

CRAVEN
Local storm report, Aug 6, 11:09 PM CST, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
1209 AM CDT THU AUG 07 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    1 S BRANDON               MS   WIND DAMAGE
08/06/03   RANKIN                         BILLBOARD DOWN. REPORTED
                                          BY SKYWARN SPOTTER.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Concordia

When
August 6, 11:35 PM CST
Where
Concordia County, Vidalia
Measured
50 kt (58 mph) estimated sustained
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
31.550, -91.433

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2003Every state in 2003This day in weather historyWarnings in Louisiana, August 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379388.